Cold/Wind Chill, Cedar
- When
- December 1, 2:00 AM CST to 9:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
A fresh snow pack over eastern Nebraska combined with Arctic high pressure that built into western Nebraska during the predawn hours of December 9th and brought very cold wind chill values to eastern Nebraska and western Iowa. Low temperatures fell to around zero to 10 below over the region, and when combined with west to northwest winds of 10 to 15 mph, wind chill values fell to around 20 below…
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A fresh snow pack over eastern Nebraska combined with Arctic high pressure that built into western Nebraska during the predawn hours of December 9th and brought very cold wind chill values to eastern Nebraska and western Iowa. Low temperatures fell to around zero to 10 below over the region, and when combined with west to northwest winds of 10 to 15 mph, wind chill values fell to around 20 below or a little colder for several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 30, 11:20 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1120 PM CST SAT NOV 30 2013 .AVIATION... 06Z TAFS FOR KOMA...KOFK...KLNK HIGHS PRESSURE WILL BE BUILDING SOUTH OUT OF THE DAKOTAS AND MN OVERNIGHT AND ALLOW FOR GENERALLY LIGHT NORTH WINDS TO CONTINUE. A WEAK STORM SYSTEM OVER MT/WY THIS EVENING WILL BE MOVING INTO THE REGION ON SUNDAY AND WILL ALLOW FOR AN INCREASE IN MID AND HIGH LEVEL CLOUDS AT ALL SITES. WE WILL ALSO SEE THE LIGHT WINDS BECOME SOUTH DURING SUNDAY AFTERNOON. BOUSTEAD && .PREV DISCUSSION... /ISSUED 256 PM CST SAT NOV 30 2013/ SHORT TERM...TONIGHT THROUGH TUESDAY UNSEASONABLY WARM WEATHER CONTINUES ACROSS THE AREA. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES LARGELY ZONAL FLOW ACROSS THE CONUS...WITH AN UPPER-LEVEL TROUGH FROM UT TOWARD UPPER LOW OFF THE COAST OF SOUTHERN CA. WARM AIR WAS OVERSPREADING THE PLAINS AT 850MB...WITH TEMPS OVER THE HIGH PLAINS AS HIGH AS 10-12C...AND 8C+ ACROSS MUCH OF THE CENTRAL PLAINS. WEAK AID DIFFUSE SURFACE TROUGH EXTENDED FROM NORTHEAST WI THROUGH IA/EASTERN AND CENTRAL NEB/SOUTWHEST KS. DESPITE WEAK SURFACEW INDS...TEMPS HAD CLIMBED INTO THE MID TO UPPER 50S ACROSS MUCH OF THE AREA. WITH BENIGN WEATHER THROUGH TUESDAY...MAIN FORECAST CONCERNS ARE IMPACT OF SHORTWAVE ON CLOUDS AND TEMPERATURES SUNDAY/SUNDAY NIGHT...AND APPROACH OF COLD FRONT MID-WEEK. FAST-MOVING SHORTWAVE IS PROGGED TO SLIDE ACROSS SD INTO MN ON SUNDAY...WHICH SHOULD BRING INCREASING CLOUDS FOR SUNDAY AFTERNOON INTO SUNDAY NIGHT. LOW-LEVEL AIRMASS IS A LITTLE TOO DRY...AND WAVE A LITTLE TOO TRANSIENT...TO WORRY ABOUT PRECIPITATION...THOUGH WOULD NOT BE SURPRISED BY A SPRINKLE SOMETIME IN THE LATER AFTERNOON/EVENING. SHORTWAVE ALSO WILL 850MB TEMPS DOWN A FEW DEGREES...AND THAT COMBINED WITH CLOUDS SHOULD HOLD TEMPERATURES BACK IN THE 40S SUNDAY. ONCE THE SHORTWAVE SCOOTS AWAY...TEMPS SHOULD REBOUND NICELY ON MONDAY UNDER FAIR SKIES...WITH ANY SHOT OF PRECIP OR EVEN MUCH CLOUDINESS WELL NORTH. GIVEN HOW EASILY WARMING HAS OCCURRED YESTERDAY AND TODAY...HAVE BUMEPD TEMPS A COUPLE OF DEGREES ON MONDAY. TUESDAY IS A LITTLE MORE COMPLICATED...AS GFS/NAM TRY TO DRIVE THE FRONT TOWARD THE WESTERN CWA BY LATE TUESDAY AFTERNOON...WHILE ECMWF/GEM STAY THE COURSE IN HOLDING OFF UNTIL TUESDAY NIGHT. LEANED TOWARD THE MORE CONSISTENT ECMWF/GEM GUIDANCE...ALLOWING TEMPS TO REACH THE UPPER 40S NORTH TO MID 50S SOUTH UNDER WARMEST 850MB TEMPS OF THIS STRETCH. MAYES LONG TERM...TUESDAY NIGHT THROUGH SATURDAY TEMPERATURES WILL ONLY GET COLDER DURING THE LONG TERM PERIOD AS DEEP MID LEVEL TROUGH SLOWLY PROGRESSES INTO THE PLAINS WEDNESDAY THROUGH SATURDAY. A COLD FRONT WILL BE MOVING THROUGH OUR AREA TUESDAY NIGHT AS PER ECMWF/CANADIAN SOLUTIONS...WHICH ARE QUITE A BIT SLOWER THAT GFS. MOISTURE PROFILE WITH FRONT IS RATHER MEAGER...BUT MODELS ARE PAINTING LIGHT QPF WITH IT. LIFT ALONG BOUNDARY COMBINED WITH WEAK MID LEVEL IMPULSE WARRANTS KEEPING A SMALL CHANCE FOR RAIN OR RAIN/SNOW TUESDAY NIGHT INTO WEDNESDAY. HOWEVER THE STRONG COLD ADVECTION BEHIND BOUNDARY LOOKS TO BE THE MAIN WEATHER STORY. 850 TEMPERATURES IN THE 5-10C RANGE AT 00Z WEDNESDAY DROP 10 TO 15 DEGREES BY 00Z THURSDAY...AND BY 12Z THURSDAY WILL RANGE FROM -7C IN OUR SOUTHEAST TO -19C IN OUR NORTHWEST. THESE NUMBERS SUGGEST LITTLE RISE IN TEMPERATURES WEDNESDAY FROM THE UPPER 20S TO MIDDLE 30S EARLY IN THE DAY...REACHING ONLY THE 30S OR LOWER 40S IN THE EARLY AFTERNOON...THEN DROPPING WELL INTO THE TEENS WEDNESDAY NIGHT. BOTH ECMWF AND CANADIAN INDICATE WEAK IMPULSES WILL RIDE THROUGH SOUTHWEST FLOW ALOFT OVER TOP OF COLD SURFACE AIR FROM WEDNESDAY NIGHT THROUGH THURSDAY NIGHT BEFORE AXIS OF UPPER TROUGH APPROACHES. MOISTURE IN DENDRITIC TEMPERATURE ZONE ALONG WITH WEAK LIFT POINTS TO A CHANCE FOR LIGHT SNOW THROUGH THIS PERIOD...BUT AMOUNTS DO NOT LOOK TO BE TOO IMPRESSIVE YET. ANY PRECIP SHOULD END BY FRIDAY MORNING AS MOISTURE IS SHUNTED EAST AND SOUTHEAST...BUT THE COLDEST AIR WITH THIS PATTERN WILL BE SETTLING INTO THE REGION AT THIS TIME. ALL OF THE CWA WILL SEE 850 TEMPERATURES IN THE 15-20C BELOW RANGE ON FRIDAY BEFORE MODERATING SLIGHTLY ON SATURDAY. SINGLE DIGIT LOWS ARE LIKELY FRIDAY AND SATURDAY MORNING...WITH HIGHS IN THE TEENS OR LOWER 20S FRIDAY AND IN THE 20S ON SATURDAY. BUT IF SNOW DOES PAN OUT ON THURSDAY...THESE TEMPERATURES WILL BE WAY TOO OPTIMISTIC. AND LOOKING BEYOND SATURDAY...ANOTHER CHUNK OF ARCTIC AIR OVER ALBERTA AND MONTANA IS POISED TO ROLL INTO OUR AREA SUNDAY THROUGH TUESDAY. SO MUCH COLDER THAN NORMAL TEMPERATURES SHOULD CONTINUE. DERGAN && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 329 PM CST SAT NOV 30 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-011200- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 329 PM CST SAT NOV 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY A STRONG COLD FRONT WILL MOVE INTO THE REGION MID-WEEK. THE SHARPLY COLDER AIR AND SEVERAL DISTURBANCES MOVING ACROSS THE PLAINS COULD BRING LIGHT ACCUMULATING SNOW TO PARTS OF THE AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY. MAYES
The national radar mosaic for the moment the first event began.
22 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479555, 479556, 479551, 479552, 479553, 479554, 479535, 479536, 479537, 479538, 479539, 479540, 479541, 479542, 479543, 479544, 479545, 479546, 479547, 479548, 479549, 479550.